Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS New Orleans, LA

May 17, 2003Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2003, 3:24 PM CDT for Amite County, Pike County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:24 PM CDT (20:24 UTC)
Expired
May 17, 2003, 4:15 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 172024
SVRNEW
MSC005-113-172115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 415 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF SMITHDALE...OR ABOUT 10
  MILES WEST OF MCCOMB...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SUMMIT AT 335 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3134 9072 3118 9061 3134 9026 3158 9035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CDT SAT MAY 17 2003

MODELS SIMILAR WITH MINOR BIASES. MODELS TRACK H5 LOW SOUTHEAST AND
OVER KMSY AROUND MIDNIGHT SUNDAY WITH GRADUAL WEAKENING OF THE
CENTRAL PRESSURE. THE AVN IS FASTER IN MOVEMENT WHILE THE ETA
WEAKENS THE LOW EARLIER. BY 54 HOURS...18Z MON...ETA OPENS THE LOW
UP IN THE NORTH HALF OF THE MIDDLE GULF WHILE THE AVN (ALSO CALLED
THE GFS) MAINTAINS A BROAD WEAK LOW OVER THE MIDDLE GULF. BOTH
MODELS SHOW A CONTINUATION OF THE SOUTHERN TRACK. MAIN DYNAMICS FOR
TODAY ARE HEATING...45 KT JET AT 850 MB...WEAK DIFFLUENCE ALOFT AND
MID LEVEL SHEAR. CONVECTION OVER THE NORTHWEST PORTION OF OUR CWA
SHOWS SIGNS OF WEAKENING AS IT ENCOUNTERS MID LEVEL DRY AIR. EXPECT
THESE TO FURTHER BE DIFFUSED TONIGHT AS THE SUN SETS BUT WILL KEEP
THREAT OF SHOWERS AND ISOLATED THUNDERSTORMS IN FOR TONIGHT DUE TO
PRESENCE OF H5 VORT MAX IN THE AREA. AS THE LOW DROPS SOUTH SUNDAY
AND MONDAY...CHANCE OF SEVERE ACTIVITY SHOULD ALSO DIMINISH AS LOW
WEAKENS AND SUBSEQUENT LOW LEVEL INFLOW WEAKENS AS WELL. HOWEVER...
HEATING ALONG WITH REMNANT BOUNDARIES COULD TRIGGER A FEW STRONG
THUNDERSTORMS.  SURFACE FRONTAL BOUNDARY EXPECTED TO REMAIN NORTH
AND WEST OF BATON ROUGE TONIGHT AND SUNDAY AND DISSIPATE MONDAY.
WILL MAINTAIN THREAT OF SHOWERS SUNDAY THROUGH TUESDAY BASED ON WEAK
VORTICITY...DAYTIME HEATING. IN ADDITION ANOTHER WEAK SHORT WAVE IS
FORECAST TO MOVE EAST ACROSS SOUTHWEST RIDGE AND OVER MISSISSIPPI
TUESDAY WHICH SHOULD HELP DESTABILIZE THE AFTERNOON ENVIRONMENT.

IN THE LONG RANGE NEXT SHORT WAVE WILL PROGRESS EAST AND DEEPEN
OVER THE MISSISSIPPI VALLEY WEDNESDAY NIGHT AND OHIO VALLEY THURSDAY.
AVN SHOWS A DECENT COLD FRONT MOVING SOUTH TO THE COASTAL WATERS
THURSDAY AM. THIS SHOULD BE PRECEDED BY A STRONG SQUALL LINE
FOLLOWED BY CLEARING AND A MUCH APPRECIATED SPELL OF COOLER AND DRIER
AIRMASS.

IN MARINE ZONES...WILL EVALUATE DATA FURTHER TO DROP SMALL CRAFT
ADVISORY TO EXERCISE CAUTION FOR TONIGHT.

PRELIMINARY NUMBERS...
MCB 69/83/68/86/70 47230  BTR 70/86/70/88/73 45230
MSY 75/87/73/88/76 35330  GPT 77/84/75/85/77 25330

.NEW...SMALL CRAFT ADVISORY...COASTAL WATERS KPQL TO ATCHAFALAYA
       RIVER OUT 60 NM.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 17, 12:15 PM CDT, 3 hours 9 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT...EXTENDING FROM NORTHEAST LOUISIANA TO
CORPUS CHRISTI TEXAS...WILL DRIFT EAST AND BECOME NEAR STATIONARY
ACROSS CENTRAL MISSISSIPPI TO SOUTH CENTRAL LOUISIANA SUNDAY. A
LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH FORMED AHEAD OF THE
FRONT...IS EXPECTED TO DRIFT SLOWLY EAST AND WEAKEN THROUGH THIS
AFTERNOON. LOCALLY HEAVY RAINFALL...POSSIBLE HAIL AND DAMAGING WINDS
OF 50 TO 60 MPH ARE STILL POSSIBLE THIS AFTERNOON NORTH AND WEST OF
A LINE FROM TYLERTOWN IN WALTHALL COUNTY MISSISSIPPI TO DENHAM
SPRINGS IN LIVINGSTON PARISH LOUISIANA. THE THUNDERSTORMS ARE
EXPECTED TO DIMINISH TONIGHT.

MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR WINDS OF 20 TO 25 KNOTS
OVER GULF WATERS FROM SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE NEXT RISK
OF SEVERE WEATHER WILL BE WEDNESDAY AS A COLD FRONT MOVES TOWARDS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...ARE
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:37 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.